Pennsylvania, 2016

Lake-Effect Snow in Pennsylvania, December 29 to 30, 2016

December 29 to 30, 2016 · NWS CLE · 1 event in 1 county or zone

A cold front moved across the area during the morning hours of December 29th. Cold westerly winds behind the front caused lake effect snow showers to develop downwind of Lake Erie.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the area during the morning hours of December 29th. Cold westerly winds behind the front caused lake effect snow showers to develop downwind of Lake Erie. The snow showers began to form just before daybreak on the 29th and continued into the early evening hours of the 30th before finally dissipating. The heaviest snow fell during the morning hours of the 30th when visibilities were less than a quarter mile at times. Winds gusted to as much as 25 mph times which contributed to the low visibilities because of blowing and drifting. The greatest accumulations were reported over northern Crawford County with a peak total 15 inches at Cambridge Springs. As much as 8.5 inches fell as far south as Meadville. A few accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 28, 11:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 28, 11:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1132 PM EST Wed Dec 28 2016

.SYNOPSIS...
High pressure centered over WV will slide east and move off the
Mid Atlantic coast tonight. This will allow an arctic front to
push across the area overnight. Lake effect snow is expected to
develop tomorrow into Friday across the snowbelt. High pressure
will build back over the area late Friday night.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Cold front is approaching from the west at this time and is
currently located from Lake Michigan south across the Indiana and
Illinois border. Rain has developed across eastern Indiana and
extreme western Ohio. I decided to take the time to adjust the
forecast to add a mention of rain/snow in the west for a few hours
before transitioning over to all snow later tonight. As the front
moves east across the area overnight, the precipitation will
spread east and will keep the likely pops across the forecast area
from west to east. Some lake enhancement in the precipitation will
take place in the northeast with the front but not expecting any
true lake effect to get going until during the day Thursday.
Virtually no instability develops overnight behind the front and
there is no support for the lake effect. Temperatures don't
really drop off much behind the cold front overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
The synoptic snow transitions to a Lake effect event toward evening
as the 850mb temps dip to -10c.   Deep moisture and good instability
develop over the lake by daybreak Friday.  The 850MB temps drop to
-13c and 500mb temps plunge to -35c for a 39 degree lake to 500 mb
differential. In addition very thick layer of LL moisture with
cloud tops up to 10k ft.  The only negative factor is wind shear.
Surface winds are from due West while the 850mb winds are from the
NW. This would favor a multiple snow band situation instead of a
single mega band setting up.

Nonetheless...have issued a Lake effect watch for the Inland
Snowbelt area starting Thursday evening at 6 PM and running through
4 AM Saturday. Could see a widespread 4 to 8 inches with 8 to 12
possible along the higher terrain. Areas outside of the snowbelt
could see a dusting up to 3 inches during this time period. High
pressure builds in quickly Friday night cutting off lake effect by
early Saturday morning.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday will start out with a surface high centered over Ohio leading
to dry conditions and seasonable temperatures. As the high slides
off to the northeast Sunday evening into Sunday night another wave
of precipitation will move in from the south. The GFS and ECMWF
continue to differ with just how quickly the precipitation will move
into the area from the south. The GFS remains about 6 to 12 hours
slower than the ECMWF. Went with a blend of the two models for now,
which slows the onset of the precipitation down just a little from
previous forecasts. We could see some freezing rain at the onset
depending when it arrives. Temperatures will be around or just below
freezing Sunday night before temperatures rise above freezing Monday
morning.

Rain looks likely Monday as a surface low moves across the Upper
Midwest. Southerly winds will warm temperatures up into the middle
40s in most locations. Similar conditions may be in place for
Tuesday with a chance for rain showers and temperatures well up into
the 40s. The ECMWF is significantly quicker than the GFS in clearing
things out Tuesday, but not buying into that solution just yet.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
The precip isn't panning out as expected and seeing rain instead
of snow as temps have held up. Surface dewpoints remain very dry
so have really backed off on snow overnight. Expecting a period
MVFR snow from both vsbys and cigs with an outside chance of some
pockets of IFR. Do not think the IFR cigs over the TOL area will
overspread the area. By daybreak most of the precip will be gone.
MVFR cigs will linger most of the day in the east. Will try to
improve conditions to VFR in the west. It will take some time for
lake effect snow to get going and will keep the daylight hours
mainly dry. S to SW flow will become westerly in the morning and
increase. Some gusts to 25 knots are likely during the daylight
hours.

OUTLOOK...Non-VFR into Friday in -shsn. There may be a brief
break to VFR before non-VFR is expected to develop again Saturday.

&&

.MARINE...
Light winds will continue tonight before picking back up Thursday
morning behind a cold front. Southwest winds initially will turn
westerly at 20 to 25 knots, strongest overnight Thursday through
Friday afternoon. A Small Craft Advisory is in effect from Cleveland
eastward from 15Z Thursday through 06Z Saturday. It is valid from
19Z Thursday through 00Z Saturday west of Cleveland. Winds will die
down just briefly Friday night before picking right back up out of
the southwest Saturday morning. Another Small Craft Advisory will
likely be needed Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lake Effect Snow Watch from Thursday evening through late
     Friday night for OHZ013-014.
PA...Lake Effect Snow Watch from Thursday evening through late
     Friday night for PAZ002-003.
MARINE...Small Craft Advisory from 10 AM Thursday to 1 AM EST Saturday
     for LEZ146>149.
     Small Craft Advisory from 2 PM Thursday to 7 PM EST Friday for
     LEZ142>145.

&&

SYNOPSIS...DJB
NEAR TERM...Lombardy
SHORT TERM...DJB
LONG TERM...Mottice
AVIATION...Kubina
MARINE...Mottice
Hazardous weather outlook, Dec 28, 3:15 PM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EST WED DEC 28 2016

OHZ012-089-PAZ001-292015-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
315 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ARCTIC FRONT WILL MOVE ACROSS THE FORECAST AREA THURSDAY
SETTING UP THE POTENTIAL FOR A LAKE EFFECT SNOW EVENT THURSDAY
NIGHT INTO FRIDAY. A WIDESPREAD 4 TO 8 INCHES IS POSSIBLE BETWEEN
THURSDAY EVENING AND SATURDAY MORNING...WITH THE HIGHEST AMOUNTS
EXPECTED ACROSS INLAND ERIE AND CRAWFORD COUNTIES PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ013-014-PAZ002-003-292015-
GEAUGA-ASHTABULA INLAND-SOUTHERN ERIE-CRAWFORD-
315 PM EST WED DEC 28 2016

...LAKE EFFECT SNOW WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

AN ARCTIC FRONT WILL MOVE ACROSS THE FORECAST AREA THURSDAY
SETTING UP THE POTENTIAL FOR A LAKE EFFECT SNOW EVENT THURSDAY
NIGHT INTO FRIDAY. A WIDESPREAD 4 TO 8 INCHES IS POSSIBLE BETWEEN
THURSDAY EVENING AND SATURDAY MORNING...WITH THE HIGHEST AMOUNTS
EXPECTED ACROSS INLAND ERIE AND CRAWFORD COUNTIES PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
292015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
315 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Crawford

When
December 29, 3:00 AM EST to December 30, 7:00 PM EST
Where
Crawford forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

A cold front moved across the area during the morning hours of December 29th. Cold westerly winds behind the front caused lake effect snow showers to develop downwind of Lake Erie. The snow showers began to form just before daybreak on the 29th and continued into the early evening hours of the 30th before finally dissipating. The heaviest snow fell during the morning hours of the 30th when visibilities were less than a quarter mile at times. Winds gusted to as much as 25 mph times which contributed to the low visibilities because of blowing and drifting. The greatest accumulations were reported over northern Crawford County with a peak total 15 inches at Cambridge Springs. As much as 8.5 inches fell as far south as Meadville. A few accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667299.